Lazarus phenomenon is a rare clinical condition, first reported by Linko et al. in 1982. The pathophysiology is not well understood. Hyperinflation, myocardial stunning, hyperkalaemia, delayed action of drugs, countershock asystole, and unobserved minimal vital signs amongst others have been considered to be the most common mechanisms.
40 year old Indian male, presented to emergency department with sudden onset of typical chest pain. Patient developed ventricular fibrillation en route to PCI center. CPR commenced immediately and resuscitation per ACLS guidelines was done. In view of refactory VF, resuscitation continued with IV Vasopressin 40, IV methylprednisolone 40mg and IV esmolol 30mg, despite the additional medications and CPR for 45 minutes, there was no ROSC and cardiac monitor deteriorated to asystole and resuscitative effort discontinued. Patient was extubated and explained to family members regarding poor prognosis. Death was not pronounced to family members in view of the presence of agonal breathing. After 30 minutes cessation of CPR noted patient had good spontaneous respiratory effort and started moving his upper limb and localizing pain, cardiac monitor showed sinus rhythm. Airway was than secured. Patient was than thrombolysed and admitted to ICU.
DISCUSSION AND CONCLUSION
The decision to stop CPR is a challenging clinical task. In general, CPR should continue as long as shockable rhythm or the other reversible cause for cardiac arrest persists. It is widely accepted that asystole for more than 20 minutes without reversible factors is a reasonable cause. The decision to stop is based on resuscitation team judgement, time before initiation of CPR, primary rhythm, comorbidity, and duration of resuscitation.